Colorado, 2003

Hail in Colorado, May 25, 2003

May 25, 2003 · NWS PUB · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 25, 1:28 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, May 25, 1:28 PM MST, 1 hour 26 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
228 PM MDT SUN MAY 25 2003

SHORT TERM DISCUSSION...(TONIGHT AND MONDAY).

CURRENTLY...CONVECTION MAINLY OVER THE MTNS...AS STRATUS HAS DELAYED
THE DE-STABILIZATION OF THE AIRMASS OVER THE PLAINS SLIGHTLY.
RADAR/VISIBLE SATELLITE SUGGEST SOME SORT OF SFC BOUNDARY JUST NORTH
OF THE ARK RIVER FROM KLAA TO KPUB...WITH THE WESTERN EDGE MOVING
QUICKLY WESTWARD ACROSS PUEBLO COUNTY. SUSPECT STORMS TO DEVELOP
ALONG THIS FEATURE AS IT INTERACTS WITH OUTFLOWS FROM MTN TSRA.
FAIRLY STRONG INSTABILITY POOLING ALONG THE ARK VALLEY FROM KLHX TO
CANON CITY SHOULD HELP FUEL STORMS THE NEXT 2 TO 4 HOURS. STILL
COULD GET 1 OR 2 BRIEFLY SEVERE STORMS WITH 3/4 INCH HAIL...THOUGH
THREAT LOOKS SLIGHTLY LESS THAN YESTERDAY AS 0-6KM SHEAR IS
WEAKENING. STILL SOME HEAVY RAIN THREAT WITH FAIRLY SLOW STORM
MOTIONS...THOUGH PINPOINTING A PARTICULAR AREA AT THIS TIME IS
TOUGH AS -TSRA OUTFLOWS WILL DETERMINE ANY PROBLEM AREAS.

TONIGHT...SCATTERED TSRA THROUGH THE EVENING...THEN ENDING AFTER
MIDNIGHT AS OUTFLOWS STABILIZE MOST AREAS. PROBABLY SOME STRATUS
AGAIN OVER THE PLAINS...THOUGH WONT MENTION FOG AS VISIBILITY
SHOULD REMAIN ABOVE A MILE MOST AREAS. CURRENT GRIDS OK.

MONDAY...APPEARS WELL HAVE AT LEAST ONE MORE DAY OF SIGNIFICANT
CONVECTION...WITH LOW LEVEL MOISTURE/INSTABILITY STILL IN PLACE. MID
LEVEL LAPSE RATES DONT LOOK QUITE AS STEEP AS 700 MB TEMPS BEGIN TO
WARM...BUT WITH WARMER SURFACE TEMPS...CAPES WILL BE RUNNING SLIGHTLY
HIGHER THAN TODAY. WOULD EXPECT CONVECTION TO AGAIN INITIATE OVER THE
MTNS AND ALONG ANY OLD BOUNDARIES...WITH A SLOW S-SE MOVEMENT. COULD
BE TOUGH TO GET MUCH TSRA EAST OF I-25 AS UPPER FLOW IS MORE N-S...
BUT SUSPECT OUTFLOWS WILL BE STRONG ENOUGH TO KICK OFF STORMS ON THE
PLAINS LATE IN THE DAY. WILL MAKE ONLY SOME MINOR TEMP/ADJUSTMENTS TO
CURRENT GRIDS...OVERALL THE CURRENT FCST LOOKS FINE.  --PETERSEN

LONG TERM DISCUSSION...(MONDAY NIGHT THROUGH SUNDAY).

MONDAY NIGHT...STILL NOT MUCH OF A CHANGE IN THE ONGOING WEATHER
PATTERN AS UPPER RIDGE TRIES TO PUSH INTO THE 4 CORNERS AREA...BUT
DOES NOT QUITE MAKE IT YET. THE CONTINUATION OF AFTN CONVECTION IS
EXPECTED AS ABUNDANT LOW LEVEL MOISTURE AND SFC UPSLOPE FLOW
MAINTAINS A FAVORABLE SCENARIO. AS HAS BEEN THE LAST COUPLE OF
DAYS...FLOW ALOFT REMIANS LIGHT...SO ANY STORMS THAT DO DEVELOP
WILL BE SLOW MOVING AND HAVE THE POTENTIAL FOR PRODUCING PERIODS OF
HEAVY RAIN OVER A TIGHT AREA. N-NW FLOW ALOFT PERSISTS...BUT LITTLE
DYNAMICS TO WORK WITH. ONGOING GRIDS LOOKED REASONABLE...AND JUST
KEPT DEWPOINTS MOIST A BIT LONGER.

BY TUESDAY THE UPPER RIDGE BEGINS TO STRENGTHEN AND PUSH INTO THE
REGION...BUT A SFC FRONT FORECAST TO DROP DOWN THE E PLAINS TUES
AFTN AND EVE SHOULD REINFORCE UPSLOPE FLOW AND KEEP LOW LEVEL
MOISTURE IN FOR ONE MORE DAY. BY WED DRIER AND WARMER CONDITIONS
WILL BE NOTED. ETA MODEL REALLY WARMS THINGS UP FOR TUES AND WED...
AND ADJUSTED MAX TEMPS UP SLIGHTLY. WITH RIDGE IN PLACE...THIS
WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH FRIDAY...WITH
ISOLATED DIURNAL CONVECTION EACH AFTN AND EVE. BY FRIDAY NIGHT AND
SATURDAY THE RIDGE WILL BECOME FLATTENED AS NUMEROUS DISTURBANCES
MOVING ACROSS THE N ROCKIES BEGIN TO WEAR IT DOWN. A SFC FRONT IS
EXPECTED TO DROP DOWN THE E PLAINS SAT AFTN...PRODUCING UPSLOPE FLOW
AND COOLER TEMPS THAT WILL INCREASE PRECIP CHANCES AND CLOUD COVERAGE
FOR SAT NIGHT THROUGH SUNDAY. ONGOING GRIDS LOOKED GOOD SO
LITTLE BY EAY OF CHANGES REALLY NEEDED...JUST MINOR TWEAKING OF MAX
TEMPS AND DEWPOINTS MAINLY MON NIGHT THROUGH WED.  MOORE //

.PUB...FLASH FLOOD WARNING TELLER COUNTY ZONE 81 UNTIL 445 PM.
Hazardous weather outlook, May 25, 6:00 AM MST, 8 hours 54 minutes before
COZ058>089-093>099-261259-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AFTER 1100
AM...THEN MOVE OFF INTO THE ADJACENT PLAINS BETWEEN 1200 PM AND 200
PM.  THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORMS WILL BE
ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR.

ABUNDANT LEVEL MOISTURE...COMBINED WITH AFTERNOON HEATING WILL ALLOW
THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE.  WIND SHEAR WILL BE
SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS...PRODUCING LARGE
HAIL GREATER THAN 3/4 INCH IN DIAMETER...WIND GUSTS TO AROUND 60
MPH...LOCALLY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND
LIGHTNING.  THREE AREAS HAVING A CONSIDERABLE CHANCE FOR SEVERE
THUNDERSTORMS WILL BE ALONG A LOW LEVEL CONVERGENCE BOUNDARY. THESE
AREAS ARE...A LINE FROM COLORADO SPRINGS TO JUST NORTH OF PUEBLO TO
LA JUNTA...A LINE FROM WALSENBURG TO TRINIDAD...AND A LINE ACROSS
EASTERN KIOWA COUNTY TO JUST EAST OF LAMAR.  THESE AREAS...OR
ZONES OF LOW LEVEL CONVERGENCE...COULD BE LEAD TO POSSIBLE
SUPERCELL DEVELOPMENT LATER THIS AFTERNOON AND EVENING.

OVER THE SOUTHWEST AND CENTRAL MOUNTAINS INCLUDING THE SAN LUIS
AND UPPER ARKANSAS RIVER VALLEYS...LOW LEVEL MOISTURE WILL BE
SOMEWHAT LIMITED...THUS THE MAIN THREAT FROM THUNDERSTORMS ACROSS
THIS AREA WILL BE WIND GUSTS TO 40 MPH...AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ON
MONDAY.  SUFFICIENT LOW LEVEL MOISTURE AND INSTABILITY WILL BE
PRESENT FOR ONE OR TWO STORMS TO BECOME SEVERE ACROSS THE SOUTHEAST
PLAINS...PRODUCING LARGE HAIL...DANGEROUS LIGHTNING...AND LOCALLY
HEAVY RAIN.

FOR TUESDAY THROUGH SATURDAY...SCATTERED TO ISOLATED THUNDERSTORMS
ARE EXPECTED EACH DAY...WITH THE GREATEST COVERAGE ACROSS THE
SOUTHEAST MOUNTAINS.  DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND
GUSTS TO 40 MPH WILL BE THE PRIMARY THREATS FROM THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 1200 PM ACROSS THE SOUTHEAST PLAINS OF COLORADO.

METZE/KT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Huerfano

When
May 25, 2:54 PM MST to 3:05 PM MST
Where
Huerfano County, Walsenburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.617, -104.783

Hail, Pueblo

When
May 25, 3:55 PM MST to 4:00 PM MST
Where
Pueblo County, 5 mi SW of Pueblo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -104.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355052, 5355053.